Tennessee, 2015Flash Flood and Damaging Wind in Tennessee, May 30, 2015
May 30, 2015 · NWS MEG · 2 events in 2 counties and zones
An upper level low pressure system moved northeastward into the Mid-South. A few diurnal showers and thunderstorms developed in association with the system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved northeastward into the Mid-South. A few diurnal showers and thunderstorms developed in association with the system. One storm became severe producing damaging winds and another one produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 30, 11:50 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, May 30, 11:50 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1250 PM CDT SAT MAY 30 2015
.DISCUSSION...
UPDATED FOR THE 18Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 850 AM CDT SAT MAY 30 2015/
UPDATE...
UPDATED FOR A SLIGHT REDUCTION OF POPS IN THE DELTA THIS MORNING.
DISCUSSION...
WATER VAPOR IMAGERY SHOWING MCV ROTATING NORTHEASTWARD ACROSS
ARKANSAS THIS MORNING...WITH RADAR INDICATING A BETTER
CONCENTRATION OF MEASURABLE RAINFALL NEAR THE CENTER AND AN ILL-
DEFINED DRY SLOT ROTATING UP ALONG THE SOUTHWEST DELTA COUNTIES.
HAVE REDUCED POPS IN THIS LATTER REGION TO INCLUDE THE MEMPHIS
METRO THROUGH NOON. AFTER WHICH...THE BRUNT OF THE STORMS WILL RUN
EAST OF A UNION CITY TENNESSEE...TO AN OXFORD MISSISSIPPI
LINE...WITH THE BEST THREAT FOR A SEVERE STORM RUNNING ACROSS THE
NORTHEAST COUNTIES ALONG THE LOWER TENNESSEE RIVER VALLEY.
THE REMAINDER OF THE MORNING FORECAST APPEARS TO BE ON TRACK.
JAB
&&
.PREV DISCUSSION... /ISSUED 424 AM CDT SAT MAY 30 2015/
EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED A WELL DEFINED
UPPER LEVEL SHORTWAVE CENTERED JUST SOUTH OF FORT SMITH
AR...MOVING EAST. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WERE
SPREADING NORTHEAST THROUGH EASTERN AR AHEAD OF THIS FEATURE.
SHOWERS AND THUNDERSTORMS WILL LIKELY SPREAD EAST THROUGH MOST OF
THE MIDSOUTH THIS MORNING. 07Z HRRR MODEL SHOWS BEST RAIN CHANCES
SHIFTING TO NORTHEAST MS AND AREAS OF WEST TN NEAR THE TN RIVER BY
MIDAFTERNOON. A FEW WRAP AROUND SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FURTHER WEST...ALONG AND BEHIND A SURFACE COLD FRONT. ANY
WRAP AROUND SHOWERS SHOULD DISSIPATE THIS EVENING... AS THE
SHORTWAVE LIFTS OUT AND DAYTIME HEATING ENDS.
A SECONDARY SHORTWAVE WILL DROP FROM THE OZARKS INTO THE MIDSOUTH
ON SUNDAY...WITH NORTHEAST MS BEST POSITIONED TO RECEIVE
MEASURABLE RAINFALL. THIS SECONDARY SHORTWAVE WILL EXIT SUNDAY
EVENING... LEAVING DRIER DEEP NORTHWEST FLOW PREVAILING OVER ALL
OF THE MIDSOUTH BY SUNDAY NIGHT.
THE MONDAY THROUGH WEDNESDAY PERIODS APPEAR DRIER THAN EARLIER
FORECAST...WITH WEAKENING NORTHWEST FLOW ALOFT GIVING WAY TO
AN ENCROACHING UPPER LEVEL RIDGE FROM THE SOUTHERN PLAINS. THE
GFS AND ECMWF MODELS CONTINUE TO SHOW DIFFERING SOLUTIONS TO A
DEVELOPING CUTOFF LOW OVER THE SOUTHEAST STATES. NEITHER MODEL
RETROGRADES THE UPPER LOW SUFFICIENTLY TO BRING APPRECIABLE RAIN
CHANCES TO THE MIDSOUTH UNTIL LATER IN THE WEEK...AND ONLY THE GFS
SHOWS THIS SCENARIO. IF THE ECMWF VERIFIES...WE MAY SEE LOWER 90S
OVER MUCH OF THE MIDSOUTH LATE IN THE WEEK. FOR NOW...HAVE KEPT
THE EXTENDED FORECAST HIGHS NEAR THE MODEL ENSEMBLE AVERAGE...BUT
THERE MAY BE A WARMER TREND DEVELOPING FOR LATER NEXT WEEK.
PWB
&&
.AVIATION...
18Z TAF CYCLE
AN MCV CONTINUES TO LIFT NORTHEAST ACROSS NORTHEAST ARKANSAS WITH
NUMEROUS SHOWERS AND THUNDERSTORMS EAST OF THE MISSISSIPPI RIVER.
TEMPOS FOR TSRA HAVE BEEN INCLUDED AT KMKL AND KTUP FOR THE
AFTERNOON HOURS DURING PEAK HEATING ALONG WITH MVFR CIG/VSBY
REDUCTIONS. AT KMEM AND KJBR WILL CARRY VCTS ALONG WITH VFR CIGS
WHERE COVERAGE IS LOWER.
THERE WILL BE A BREAK IN CONVECTION THIS EVENING WITH A RETURN TO
AREAWIDE VFR CONDITIONS. LATER THIS EVENING INTO THE MORNING HOURS
ON SUNDAY...ANOTHER SHORTWAVE LIFTING NORTHEAST FROM TEXAS SHOULD
TRIGGER ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ALONG WITH MVFR
CIG/VSBY REDUCTIONS. MVFR CIGS SHOULD PERSIST THROUGH MUCH OF THE
MORNING HOURS SUNDAY.
JLH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 30, 2:27 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
327 AM CDT SAT MAY 30 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-311015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
327 AM CDT SAT MAY 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS OVER MOST OF THE
MIDSOUTH TODAY. MOST THUNDERSTORMS WILL REMAIN BELOW SEVERE
LIMITS...BUT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...
SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST
MISSISSIPPI ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PWB
In the hours before
Special weather statement, May 30, 12:06 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
106 PM CDT SAT MAY 30 2015
TNZ002>004-020-021-051-301845-
CARROLL TN-GIBSON TN-WEAKLEY TN-CROCKETT TN-HENRY TN-OBION TN-
106 PM CDT SAT MAY 30 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 145 PM CDT FOR...
CARROLL COUNTY IN NORTHWEST TENNESSEE...
GIBSON COUNTY IN NORTHWEST TENNESSEE...
WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE...
HENRY COUNTY IN NORTHWEST TENNESSEE...
EASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
AT 106 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR ATWOOD...OR 8 MILES
NORTH OF MILAN...MOVING NORTHEAST AT 35 MPH.
PEOPLE IN CARROLL...GIBSON...WEAKLEY...CENTRAL CROCKETT...HENRY AND
EASTERN OBION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3582 8844 3583 8856 3579 8860 3580 8892
3578 8889 3577 8891 3580 8921 3650 8902
3650 8818
TIME...MOT...LOC 1806Z 219DEG 32KT 3603 8871Special weather statement, May 30, 12:26 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CDT SAT MAY 30 2015
TNZ020-021-052>054-090-091-301915-
HARDEMAN TN-CARROLL TN-GIBSON TN-MCNAIRY TN-HENDERSON TN-MADISON TN-
CHESTER TN-
126 PM CDT SAT MAY 30 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 215 PM CDT FOR...
EASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
SOUTH CENTRAL CARROLL COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
WESTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
WESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
EASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
CHESTER COUNTY IN SOUTHWEST TENNESSEE...
AT 126 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR SILERTON...OR 8
MILES NORTHEAST OF BOLIVAR...MOVING NORTHEAST AT 40 MPH.
PEOPLE IN EASTERN HARDEMAN...SOUTH CENTRAL CARROLL...SOUTHEASTERN
GIBSON...WESTERN MCNAIRY...WESTERN HENDERSON...EASTERN MADISON AND
CHESTER COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3500 8861 3500 8909 3580 8871 3579 8871
3579 8860 3583 8856 3582 8830
TIME...MOT...LOC 1826Z 226DEG 33KT 3535 8890Special weather statement, May 30, 12:34 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
134 PM CDT SAT MAY 30 2015
MSZ022-023-301915-
CALHOUN MS-CHICKASAW MS-
134 PM CDT SAT MAY 30 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 215 PM CDT FOR...
SOUTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 134 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR VARDAMAN...OR 10
MILES SOUTHWEST OF HOUSTON...MOVING NORTHEAST AT 35 MPH.
PEOPLE IN SOUTHEASTERN CALHOUN AND CHICKASAW COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3407 8907 3407 8872 3402 8872 3382 8885
3381 8886 3381 8893 3375 8893 3375 8903
3374 8904 3374 8919 3372 8919 3372 8934
TIME...MOT...LOC 1834Z 217DEG 29KT 3381 8916Special weather statement, May 30, 12:47 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
147 PM CDT SAT MAY 30 2015
TNZ003-004-301930-
WEAKLEY TN-HENRY TN-
147 PM CDT SAT MAY 30 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 230 PM CDT FOR...
WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
NORTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
AT 147 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR LATHAM...OR 10 MILES SOUTHEAST OF FULTON...MOVING
NORTHEAST AT 60 MPH.
PEOPLE IN WEAKLEY AND NORTHWESTERN HENRY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
LAT...LON 3650 8821 3636 8823 3620 8893 3622 8896
3629 8896 3639 8889 3641 8883 3642 8882
3647 8881 3650 8883
TIME...MOT...LOC 1847Z 231DEG 51KT 3639 8878Special weather statement, May 30, 12:50 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
150 PM CDT SAT MAY 30 2015
TNZ050>052-301930-
MADISON TN-HAYWOOD TN-CROCKETT TN-
150 PM CDT SAT MAY 30 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 230 PM CDT FOR...
CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...
EAST CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
AT 150 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR ADAIR...OR NEAR HUMBOLDT...MOVING NORTHEAST AT 60
MPH.
PEOPLE IN CENTRAL MADISON...EAST CENTRAL HAYWOOD AND SOUTHEASTERN
CROCKETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3553 8882 3554 8919 3585 8907 3584 8901
3583 8899 3583 8897 3580 8892 3579 8871
TIME...MOT...LOC 1850Z 231DEG 51KT 3578 8900Special weather statement, May 30, 1:12 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CDT SAT MAY 30 2015
MSZ014>017-023-024-302000-
UNION MS-LEE MS-CHICKASAW MS-ITAWAMBA MS-PONTOTOC MS-MONROE MS-
212 PM CDT SAT MAY 30 2015
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 300 PM CDT FOR...
SOUTHEASTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...
LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 212 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR OKOLONA...MOVING
NORTHEAST AT 40 MPH.
PEOPLE IN SOUTHEASTERN UNION...LEE...NORTHEASTERN CHICKASAW...
SOUTHWESTERN ITAWAMBA...SOUTHEASTERN PONTOTOC AND NORTHWESTERN MONROE
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3393 8898 3437 8883 3437 8836 3394 8863
TIME...MOT...LOC 1912Z 208DEG 33KT 3408 8879
Thunderstorm Wind, Gibson
- When
- May 30, 1:20 PM CST to 1:30 PM CST
- Where
- Gibson County, Milan to 1.61 mi ENE of Graball
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 35.920, -88.770
Straight line winds knocked down trees, branches, and power lines across Milan.
Flash Flood, Crockett
- When
- May 30, 3:25 PM CST to 4:00 PM CST
- Where
- Crockett County, Windy City to 1.12 mi N of Windy City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.750, -88.920
Heavy rain produced flash flooding south of Humboldt. Water was flowing over the intersection of Bethel Church Road and Windy City Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, May 30, 20151 death · 1 injured · $6,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Ohio, May 30, 2015$792,000 · 1 in hail · 13 events
- Tornado and Flash Flooding in Indiana, May 30, 2015$178,000 · EF1 · 14 events
- Flash Flooding and Damaging Wind in Texas, May 30, 2015$425,000 · 53 kt wind · 4 events
- Damaging Winds in Kentucky, May 30, 20156 injured · $1,000 · 52 kt wind · 6 events
- Damaging Winds in New York, May 30, 2015$95,000 · 50 kt wind · 5 events
- Flash Flood in New York, May 30, 2015$100,000 · 1 event
- Flash Flood in Texas, May 30, 2015$100,000 · 1 event
- Damaging Winds in Tennessee, May 30, 2015$69,000 · 61 kt wind · 5 events
- Flash Flood and Hail in Illinois, May 30, 2015$46,000 · 1 in hail · 5 events
- Damaging Wind in Pennsylvania, May 30, 20153 injured · $15,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Texas, May 30, 2015$30,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582842, 582843.